Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 64, NWS Binghamton, NY

July 12, 2005Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 12, 2005, 3:32 PM EDT for Oneida County, New York. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2005, 3:32 PM EDT (19:32 UTC)
Expired
Jul 12, 2005, 4:30 PM EDT
In force
58 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:30 PM EDT, 2 minutes earlier.

Area forecast discussion, Jul 12, 3:30 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT TUE JUL 12 2005

.SHORT TERM (TONIGHT - THURSDAY)...
ISOLATED STORMS WILL CONTINUE TO FIRE THROUGH THE EARLY EVENING
ACROSS THE EASTERN HALF OF THE FORECAST AREA...AS THE PRESENCE OF A
WEAK BACK-DOOR FRONT PROVIDES SOME LIFT/CONVERGENCE IN A VERY
UNSTABLE AIR MASS.  LATER TONIGHT...THE AIR WILL STABILIZE AND THE
FRONTAL BOUNDARY SHOULD BEGIN TO WASH OUT.  ONCE AGAIN...PATCHY
AREAS OF VALLEY FOG COULD FORM OVER THE TWIN TIERS.

WEDNESDAY...ANOTHER WARM HUMID DAY IS ON TAP...WITH MORE ISOLATED
THUNDERSTORM COVERAGE NEAR PEAK HEATING IN THE AFTERNOON.  FOR
NOW...WELL KEEP THIS A SILENT 20% PROBABILITY IN THE ZONES...AS
TRIGGERING MECHANISMS SEEM TO BE LACKING...OTHER THAN ANY MESOSCALE
BOUNDARIES.  ONCE AGAIN...THUNDERSTORMS SHOULD DECREASE AFTER
SUNSET.

THURSDAY...WE MAY SEE MORE WIDESPREAD COVERAGE OF SHOWERS AND
THUNDERSTORMS BY AFTERNOON...AS A COOL FRONT APPROACHES FROM THE
WEST AND ANOTHER NORTHERN-STREAM SHORT-WAVE DROPS INTO UPSTATE NY
FROM THE NORTHWEST.  WE USED 30% PROBABILITIES FOR NOW.  -MJ
&&

.LONG TERM (THU NITE - TUES)...
MEAN WESTERLY FLOW SETS UP SHOP ACROSS CANADA...WITH BERMUDA HIGH
NOSING INTO EASTERN SEABOARD. FCST WILL START OFF DRY WITH HIGH
PRESSURE OVERHEAD FRIDAY...THEN INCREASING AMOUNTS OF SCT...MOSTLY
DAYTIME/EVENING CONVECTION THRU THE WEEKEND AND EARLY NEXT WEEK AS
WEAK IMPULSES AND SFC TROFS EATING INTO WRN SIDE OF RIDGE. JET SAGS
A LTL FURTHER SOUTH TOWARD MIDWEEK WITH COLD FRONT APPROACHING WRN
NY TUES...AND EXPECTED TO MOVE THRU NEXT WEDS OR THURS WITH
REFRESHING AIR. MOS FCST TEMPS FIT WELL WITH 850 MB EXTRAPOLATIONS
WITH 80S DURG THE DAY AND 60S AT NIGHT. -JAB
&&

.AVIATION (12/18Z - 13/18Z)...
VFR WITH ISOLD TSRA THRU 00Z. PRETTY LOW CHC TSRA WL AFFECT TERMINAL
OPS AND HAVE LEFT OUT OF FCST. AFT 00Z...VRBL AMTS OF CU/AC WITH
AREAS OF MVFR VSBYS DUE TO HZ/BR. LWR IFR VSBY PSBL AT KELM. OTLK
VFR AFT 12Z. -JAB
&&

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.

&&
Hazardous weather outlook, Jul 12, 4:39 AM EDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
439 AM EDT TUE JUL 12 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-130838-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
439 AM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 12, 2:43 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
243 PM EDT TUE JUL 12 2005

NYZ009-037-121945-
ONEIDA NY-
243 PM EDT TUE JUL 12 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 241 PM EDT...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL
HAIL...AND VERY HEAVY RAIN WAS LOCATED NEAR JUST NORTH OF DELTA
LAKE..AND MOVING SOUTH AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WESTERNVILLE AND STOKES CORNER AT 250 PM EDT
  DELTA LAKE AT 300 PM EDT
  GRIFFISS AFB AND ROME AT 320 PM EDT
  WESTMORELAND AT 345 PM EDT

RAINFALL RATES OF ONE TO TWO INCHES AN HOUR, SMALL HAIL, AND WIND
GUSTS TO 35 MPH ARE LIKELY NEAR THE STORM. THE HEAVY RAIN MAY CAUSE
FLOODING OF DITCHES AND CULVERTS, OR PONDING OF WATER IN LOW LYING
AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

GILT
Local storm report, Jul 12, 3:10 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
310 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     FORESTPORT              43.45N 75.22W
07/12/2005                   ONEIDA             NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN.

&&

DJN
Special weather statement, Jul 12, 3:23 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
323 PM EDT TUE JUL 12 2005

NYZ009-037-122030-
ONEIDA NY-
323 PM EDT TUE JUL 12 2005

...LINE OF STRONG THUNDERSTORMS MOVING TOWARD THE ROME AREA IN
CENTRAL ONEIDA COUNTY...

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF DELTA LAKE TO
  STEUBEN TO HOLLAND PATENT..AND MOVING SOUTHWEST AT 10 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WESTERNVILLE AT 330 PM EDT
  STITTVILLE AT 335 PM EDT
  FLOYD AND DEERFIELD AT 350 PM EDT
  UTICA AND STOKES CORNER AT 355 PM EDT
  YORKVILLE AND WHITESBORO AT 400 PM EDT
  NEW YORK MILLS AT 405 PM EDT
  COLEMANS AT 410 PM EDT
  ROME AND NEW HARTFORD AT 415 PM EDT

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

NICOSIA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:05 PM EDTSevere Thunderstorm WarningBGMOneida55 min
Jul 12, 2:55 PM EDTFlash Flood WarningBGMOneida3 hr
Jul 12, 4:09 PM EDTSevere Thunderstorm WarningBGMMadison66 min
Jul 12, 5:13 PM EDTSevere Thunderstorm WarningBGMChenango62 min
Jul 12, 5:49 PM EDTSevere Thunderstorm WarningBGMCortland56 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.